Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Gaylord, MI

June 8, 2005Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2005, 3:13 AM EDT for Iosco County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 3:13 AM EDT (07:13 UTC)
Expired
Jun 8, 2005, 3:38 AM EDT
In force
25 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 119 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 080713
SVRAPX
MIC069-080745-
/O.NEW.KAPX.SV.W.0010.050608T0713Z-050608T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
313 AM EDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 345 AM EDT

* AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  ALABASTER...OR ABOUT 9 MILES SOUTHWEST OF TAWAS CITY...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAWAS CITY AND EAST TAWAS AROUND 320 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4431 8338 4425 8345 4425 8346 4426 8345
      4428 8348 4427 8351 4425 8354 4417 8358
      4417 8370 4443 8362 4449 8332

$$
2 follow-up statements
000 
WWUS34 KAPX 080725
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
325 AM EDT WED JUN 8 2005

MIC069-080745-
/O.CON.KAPX.SV.W.0010.000000T0000Z-050608T0745Z/
IOSCO MI-
325 AM EDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 AM EDT FOR IOSCO
COUNTY...

AT 323 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF OSCODA TO AU 
SABLE TO TAWAS CITY...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4431 8338 4425 8345 4425 8346 4426 8345
      4428 8348 4427 8351 4425 8354 4417 8358
      4417 8370 4437 8348 4449 8332

$$
000 
WWUS34 KAPX 080738
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
338 AM EDT WED JUN 8 2005

MIC069-080748-
/O.CAN.KAPX.SV.W.0010.000000T0000Z-050608T0745Z/
IOSCO MI-
338 AM EDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR IOSCO COUNTY IS CANCELLED...

AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4431 8338 4425 8345 4425 8346 4426 8345
      4428 8348 4427 8351 4425 8354 4417 8358
      4417 8370 4437 8348 4449 8332

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:25 PM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 9:25 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
925 PM EDT TUE JUN 7 2005

.UPDATE...CONVECTION ONGOING OVER WI/MN/FAR WRN MI ASSOCIATED WITH
SHORTWAVE ENERGY RIDING OVER FLAT H5 RIDGE ACROSS THE NORTHERN
PLAINS AND LOW LEVEL JET/ENHANCED FORCING THROUGH THE UPPER
MISSISSIPPI VALLEY.  COMPLEX OVER MN/WI SHOULD DEVELOP INTO MCC
LATER TONIGHT AND THEN TRAVERSE ALONG QUASI-STATIONARY BOUNDARY
ACROSS NORTHERN MICHIGAN THROUGH WEDNESDAY MORNING.  CONVECTION WILL
LOSE INTENSITY AS IT MOVES EAST...ENCOUNTERING THE COOLER WATERS OF
LAKE MICHIGAN/SUPERIOR AS WELL AS LEAVING BEHIND MORE FAVORABLE MID
LEVEL THETA-E AXIS.  IMPRESSIVE H3-H2 DIVERGENCE FIELDS ACROSS
EASTERN UPPER IN ASSOCIATION WITH UPPER JET ACROSS SOUTHERN CANADA
AND MODELS DO SHOW LOW LEVEL JET SLIDING EAST OVERNIGHT AND NOSING
INTO EASTERN UPPER MICHIGAN.  I WILL MAKE A FEW SMALL ADJUSTMENTS TO
THE GRIDS...MAINLY TO DRAW POPS IN A MORE N-S ORIENTATION TRENDING
FROM LIKELY OVER EASTERN UPPER LATER TONIGHT TO CHANCE OVER SOUTHERN
AREAS.  LOW TEMPERATURES WILL VARY DEPENDING ON PROXIMITY TO
FRONT...WITH LOWER/MID 50S OVER EASTERN UPPER TO LOWER/MID 60S OVER
SOUTHERN COUNTIES.

UPDATED GRIDS/ZONES OUT SHORTLY.

JK

&&

.PREV DISCUSSION...ISSUED AT 415 PM EDT TUE JUN 7 2005

DISCUSSION...PATTERN CHANGES VERY LITTLE FROM WEDNESDAY INTO THE
EARLY PART OF NEXT WEEK AS SFC WARM FRONT PUSHES NORTHWARD THROUGH
NRN LOWER WHILE H5 FLOW BECOMES ESTABLISHED OUT OF THE SW WITH A
GENERAL TROUGH HOLDING FIRM ACROSS THE ROCKIES. PIECES OF ENERGY
WILL CONTINUE TO ROUND THE TROUGH TO THE WEST...AND TRACK NE ACROSS
THE WESTERN GREAT LAKES THROUGH SW FLOW REGIME. WARM AND HUMID AIR
WILL OVERSPREAD MUCH OF THE NE CONUS IN THIS PATTERN LEADING TO MORE
SUMMER-LIKE WEATHER WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
BECOMING THE MAIN WEATHER CONCERN.

WEDNESDAY/WED NIGHT...HIGH PRESSURE FROM ONTARIO SLIDES INTO SE OF
JAMES BAY WHILE SFC LOW WORKS INTO SE MANITOBA/SW ONTARIO. SFC WARM
FRONT GETS TILTED MORE NW-SE AS SFC HIGH TO OUR EAST IMPACTS THE
EASTERN CWA WITH EASTERLY WINDS COMING OFF LAKE HURON. THIS TO
DEVELOP AFTER OVERNIGHT SHOWERS AND THUNDERSTORMS MOVE THROUGH
MAINLY THE WESTERN CWA AND WEAKEN. SHORTWAVE DRIVING THIS ACTIVITY
NORTH OF THE FRONTAL ZONE TO OUR SOUTH COULD BE OUT OF HERE QUITE
EARLY IN THE MORNING...BASED ON MODEL DEPICTIONS. BY MIDDAY...WE
WILL BE IN A ZONE OF GENERAL SUBSIDENCE...AND WITH WINDS SHIFTING
EASTERLY OFF COOLER LAKE HURON...CAN SEE NOTHING OCCURRING THROUGH
EARLY AFTERNOON AS THE ATMOSPHERE STABILIZES FROM THE EASTERLY FLOW.
SHOULD BE ENOUGH HEATING FURTHER INLAND AND AWAY FROM LAKE HURON TO
GET SFC PARCELS INTO THE UPPER 80S OVER LOWER 60S TO GENERATE
SBCAPES GREATER THAN 1500 J/KG. HOWEVER...AN ABSENCE OF DECENT
TRIGGER (FRONTAL ZONE STILL TO OUR SOUTH) WILL ONLY KEEP ACTIVITY
SIMILAR TO TUESDAY AFTERNOON...SLIGHT CHANCE OF SHOWERS (POSSIBLE
THUNDERSTORM?) MORE OVER THE HIGHER TERRAIN...AND CLOSER TO OUR
WESTERN FRINGES OF THE CWA...WHERE THERE MAY BE ADDED CONVERGENCE
WITH THE LAKE BREEZE. THIS SCENARIO PLAYS INTO THE EVENING HOURS
WITH THE ONLY DIFFERENCE BEING A PIECE OF ENERGY EJECTING OUT OF
PARENT UPPER LOW NEAR THE CANADIAN/ND BORDER...POSSIBLY ALLOWING FOR
SOME ACTIVITY DEVELOPING IN EASTERN UPPER. INSTABILITY DOES NOT LOOK
ALL THAT GREAT...BUT CONTINUED WITH A CHANCE FOR THUNDER ATTM. MAY
BE ABLE TO TAKE THIS MENTION OUT IN NEXT FORECAST ISSUANCE. AS THE
EVENING WEARS ON...WE DO SEE AN INCREASE IN THE LLJ DEVELOP ACROSS
WISCONSIN THAT SLIDES INTO NRN MICHIGAN LATE. IT IS NOT OVERLY
IMPRESSIVE...BUT WITH WARM FRONT HEADING BACK NORTH OVER THE
AREA...LOOK FOR A BETTER CHANCE FOR PRECIP TO BREAK OUT NORTH OF
THIS FEATURE...AND ALONG/JUST WEST OF THE LLJ AXIS. BEST INSTABILITY
AT H8 REMAINS JUST TO OUR WEST OVERNIGHT BUT DOES SLIDE INTO AREAS
WEST OF I-75 BY EARLY THURSDAY MORNING. THUNDER IS A BETTER SHOT
HERE.

THURSDAY AND THURSDAY NIGHT...BASED ON UPPER AIR FIELDS...MODELS
LOOK PRETTY GOOD IN ALLOWING WARM FRONT TO SHIFT NORTH THROUGH ALL
OF NRN MICHIGAN. THETA-E FIELDS NOT ANY MORE IMPRESSIVE...WHICH
RESULTS IN INSTABILITY FIELDS BEING WEAKER TOO. DO NOT SEE FOCUS
SHOWER/THUNDERSTORM DEVELOPMENT EITHER...WITH THE EXCEPTION FOR LAKE
BREEZES. THIS IS AT TIMES...NOT ENOUGH TO DEVELOP ACTIVITY WITHOUT
SOME SORT OF HELP ALOFT...AND I DO NOT SEE THAT EITHER. MID LEVEL
HEIGHTS ARE RISING DURING THIS TIME FRAME...AND THIS COULD WIND UP
BEING A RELATIVELY QUIET DAY WEATHER WISE. WILL BE WARM
THOUGH...WITH HIGHS REACHING INTO THE UPPER 80S AGAIN ACROSS NRN
LOWER AND 70S ACROSS EASTERN UPPER. MAY BE A BIT WARMER IN EASTERN
UPPER WITH LOWER CHANCES FOR PRECIP IN SUBSEQUENT FORECAST
ISSUANCES. WILL NEED TO STILL SEE HOW THE FRONTAL ZONE MOVES WITH
TIME...AS THERE ARE STILL CONCERNS AS TO HOW FAR NORTH IT WILL MOVE
DUE TO THE COOLING INFLUENCE OF THE GREAT LAKES. WILL KEEP CHANCE
FOR PRECIP GOING FOR NOW...AND WILL TRY TO HONE IN ON THE SPECIFICS
TOMORROW.

DID ADJUST GRIDS TO TRY AND DEFINE THE BETTER CHANCES FOR
PRECIPITATION BASED ON DIURNAL INFLUENCES...AND THE SCENARIO BEING
MORE CONDUCIVE TO BETTER CHANCES FOR PRECIPITATION DURING THE
NIGHTTIME HOURS WITH WARM FRONTAL RETURN. DIFFICULT PATTERN WITH
BOUNDARY IN THE REGION/LAKE BREEZES AND TRYING TO TIME SHORTWAVES
ALOFT.

FRIDAY THROUGH TUESDAY OF NEXT WORK WEEK...BULK OF THE MUGGY AND
UNSTABLE AIR LOOKS TO BE SITUATED OVER NRN MICHIGAN DURING THIS TIME
FRAME. WITH SHORTWAVE ACTIVITY ROLLING THROUGH AT VARIOUS TIMES
THROUGH THIS PERIOD...AND NO CLEAR-CUT SFC BOUNDARY TO FOCUS
THUNDERSTORM INITIATION. HOWEVER...PATTERN SHOWS THAT THERE WILL BE
A CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THIS TIME FRAME. TAKING A
SHOT AT SPECIFIC TIMES WOULD BE RATHER DIFFICULT IF NOT SILLY...BUT
FRIDAY LOOKS LIKE NEXT WAVE/SFC BOUNDARY ROLLS THROUGH. THIS ALSO
THE TIME WHEN JUICY AIR MASS FROM THE SOUTH MAKES IT INTO NRN
MICHIGAN. AFTER THIS...TIMING ISSUES ABOUND WITH SUBSEQUENT
WAVES/BOUNDARIES. WILL GO WITH A CHANCE EVERY DAY...BUT JUST AS
YESTERDAY...DO NOT EXPECT TO GET RAINED ON EACH DAY...IT IS A
PATTERN THAT IS CONDUCIVE TO THE CHANCE FOR ACTIVITY EACH DAY. MAYBE
A PRECIP-FREE DAY TUESDAY OR WEDNESDAY...BUT PATTERN IS TOUGH TO
BREAK DOWN. WILL HOLD OFF ON ALLOWING FOR PRECIP CHANCES ALL THE WAY
THROUGH THE EXTENDED FOR NOW THOUGH.  SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 7, 10:25 PM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1025 PM EDT TUE JUN 7 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1025 PM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS MOST OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN.  THE MOST WIDESPREAD
ACTIVITY WILL BE NORTH OF M-72.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...ALTHOUGH SMALL HAIL...GUSTY WINDS OF 35 MPH AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN WET AND UNSETTLED...WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH MONDAY ACROSS THE REGION.

THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN LOWER AND EASTERN
UPPER MICHIGAN WEDNESDAY MORNING. NONE OF THESE STORMS ARE EXPECTED
TO BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AFTERNOON AND ESPECIALLY
LATE WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE ALONG
AND WEST OF I-75 LATE WEDNESDAY NIGHT.

THERE IS RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JK/JZ/ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:23 PM EDTSpecial Marine WarningAPX97 min
Jun 8, 12:14 AM EDTSpecial Marine WarningAPX2 hr
Jun 8, 2:09 AM EDTSevere Thunderstorm WarningAPXGladwin66 min
Jun 8, 2:17 AM EDTTornado WarningAPXGladwin47 min
Jun 8, 2:48 AM EDTSevere Thunderstorm WarningAPXArenac34 min
Jun 8, 3:17 AM EDTSpecial Marine WarningAPX118 min
Jun 8, 3:19 AM EDTSevere Thunderstorm WarningAPXAlcona, Alpena27 min
Jun 8, 2:16 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee31 min
Jun 8, 2:36 PM EDTSevere Thunderstorm WarningAPXRoscommon54 min
Jun 8, 3:18 PM EDTSevere Thunderstorm WarningAPXOgemaw60 min
Jun 8, 3:48 PM EDTSevere Thunderstorm WarningAPXIosco57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.